Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 187, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 31, 2017, 3:26 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 64 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2017, 3:26 PM EDT (19:26 UTC)
- Expired
- Aug 31, 2017, 4:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 3:30 PM EDT | TSTM WND DMG | 1 Nnw Harlem, GA | COLUMBIA COUNTY SHERIFF REPORTED TREE IN ROADWAY AT N. FAIRFIELD DRIVE AND SAWDUST ROAD IN HARLEM. |
| Aug 31, 3:51 PM EDT | TSTM WND DMG | 2 Wnw New Ellenton, SC | HIGHWAY PATROL REPORTED POWER LINES DOWN NEAR THE INTERSECTION OF DRY BRANCH ROAD AND CHIME BELL CHURCH ROAD. |
| Aug 31, 3:52 PM EDT | TSTM WND DMG | 2 Nw New Ellenton, SC | REPORTED A LARGE BRANCH THAT DOWNED A POWER LINE ALONG DRY BRANCH ROAD NEAR NEW ELLENTON. |
| Aug 31, 3:52 PM EDT | TSTM WND DMG | 2 Nw New Ellenton, SC | REPORTED A LARGE DOWN THAT DOWNED A POWER LINE ALONG DRY BRANCH ROAD NEAR NEW ELLENTON. |
| Aug 31, 3:52 PM EDT | TSTM WND DMG | 3 Wsw Grovetown, GA | SHERIFF DISPATCH REPORTED TREES DOWN ALONG OLD LOUISVILLE ROAD AND YOUNG DRIVE. |
| Aug 31, 3:59 PM EDT | TSTM WND DMG | New Ellenton, SC | HIGHWAY PATROL REPORTED A TREE DOWN IN THE TOWN OF NEW ELLENTON AT THE INTERSECTION OF VIRGINIA AVENUE AND COFFEE STREET. |
| Aug 31, 3:59 PM EDT | HAIL 1 | New Ellenton, SC | UTILITY EMPLOYEE REPORTED HAIL THE SIZE OF A QUARTER IN THE TOWN OF NEW ELLENTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
750
WUUS52 KCAE 311926
SVRCAE
GAC073-189-245-SCC003-037-065-312030-
/O.NEW.KCAE.SV.W.0187.170831T1926Z-170831T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
326 PM EDT THU AUG 31 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Columbia County in east central Georgia...
Southeastern McDuffie County in east central Georgia...
Richmond County in east central Georgia...
Southern Edgefield County in central South Carolina...
Western Aiken County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until 430 PM EDT
* At 326 PM EDT, a severe thunderstorm was located near Grovetown,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, New
Ellenton, Jackson, Gloverville, Burnettown, Blythe, Dearing,
Trenton, Murphys Estates and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3362 8240 3380 8170 3334 8159 3328 8215
3330 8217 3327 8228 3331 8234 3331 8239
3333 8244
TIME...MOT...LOC 1926Z 260DEG 26KT 3350 8223
HAIL...<.75IN
WIND...60MPH
$$
CJR4 follow-up statements
656
WWUS52 KCAE 311952
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
352 PM EDT THU AUG 31 2017
GAC189-311958-
/O.CAN.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
McDuffie GA-
352 PM EDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDUFFIE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3353 8228 3365 8227 3380 8170 3334 8159
3328 8215 3330 8217 3327 8228 3331 8234
3332 8234 3336 8230 3341 8234 3342 8234
3344 8235
TIME...MOT...LOC 1948Z 255DEG 30KT 3355 8203
$$
GAC073-245-SCC003-037-065-312030-
/O.CON.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
352 PM EDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL COLUMBIA...RICHMOND...SOUTHERN EDGEFIELD...WESTERN AIKEN
AND SOUTHEASTERN MCCORMICK COUNTIES...
At 348 PM EDT, a severe thunderstorm was located near Martinez,
moving east at 35 mph. A severe thunderstorm is also located near
New Ellington moving northeast at 30 mph.
HAZARD...Radar indicated 60 mph wind gusts near Evans and Martinez.
Quarter size hail and 60 mph winds are also possible with
the storm near New Ellington.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, New Ellenton,
Jackson, Gloverville, Burnettown, Blythe, Trenton, Murphys Estates
and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3353 8228 3365 8227 3380 8170 3334 8159
3328 8215 3330 8217 3327 8228 3331 8234
3332 8234 3336 8230 3341 8234 3342 8234
3344 8235
TIME...MOT...LOC 1948Z 255DEG 30KT 3355 8203
HAIL...1.00IN
WIND...60MPH
$$
CJR799
WWUS52 KCAE 312004
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
404 PM EDT THU AUG 31 2017
GAC073-245-SCC003-037-065-312030-
/O.CON.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
404 PM EDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN COLUMBIA...RICHMOND...SOUTHERN EDGEFIELD...WESTERN AIKEN
AND SOUTHEASTERN MCCORMICK COUNTIES...
At 404 PM EDT, a severe thunderstorm was located 7 miles northeast of
Belvedere, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, New Ellenton, Jackson,
Gloverville, Burnettown, Trenton, Murphys Estates and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3380 8170 3334 8159 3328 8215 3330 8217
3341 8226 3366 8223
TIME...MOT...LOC 2004Z 250DEG 31KT 3363 8189
HAIL...<.75IN
WIND...60MPH
$$
CJR486
WWUS52 KCAE 312020
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
420 PM EDT THU AUG 31 2017
GAC073-245-SCC065-312030-
/O.CAN.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Columbia GA-Richmond GA-McCormick SC-
420 PM EDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLUMBIA...RICHMOND
AND SOUTHEASTERN MCCORMICK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3334 8190 3332 8191 3334 8194 3336 8195
3338 8193 3341 8195 3341 8191 3343 8193
3344 8191 3346 8193 3348 8196 3363 8195
3373 8197 3380 8170 3334 8159 3331 8188
TIME...MOT...LOC 2020Z 255DEG 29KT 3366 8173
$$
SCC003-037-312030-
/O.CON.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Edgefield SC-Aiken SC-
420 PM EDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL EDGEFIELD AND WESTERN AIKEN COUNTIES...
At 420 PM EDT, a severe thunderstorm was located 8 miles north of
Aiken, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, North Augusta, Clearwater, Belvedere, New Ellenton, Jackson,
Gloverville, Burnettown, Trenton and Murphys Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3334 8190 3332 8191 3334 8194 3336 8195
3338 8193 3341 8195 3341 8191 3343 8193
3344 8191 3346 8193 3348 8196 3363 8195
3373 8197 3380 8170 3334 8159 3331 8188
TIME...MOT...LOC 2020Z 255DEG 29KT 3366 8173
HAIL...<.75IN
WIND...60MPH
$$
CJR223
WWUS52 KCAE 312026
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
426 PM EDT THU AUG 31 2017
SCC003-037-312036-
/O.EXP.KCAE.SV.W.0187.000000T0000Z-170831T2030Z/
Edgefield SC-Aiken SC-
426 PM EDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDGEFIELD AND WESTERN
AIKEN COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3334 8190 3332 8191 3334 8194 3336 8195
3338 8193 3341 8195 3341 8191 3343 8193
3344 8191 3346 8193 3348 8196 3363 8195
3373 8197 3380 8170 3334 8159 3331 8188
TIME...MOT...LOC 2026Z 260DEG 26KT 3366 8170
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM EDT, 56 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Columbia SC 230 PM EDT Thu Aug 31 2017 .SYNOPSIS... Shower and thunderstorm chances will continue through the end of the week as the remnants of TS Harvey bring increasing moisture to the region. Drier air will filter into the region by late in the Holiday weekend with temperatures near normal. A cold front will approach from the west around the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... The remnants of Tropical Storm Harvey will lift from the lower Mississippi River Valley toward the Tennessee River Valley bringing increased moisture. A warm front over central GA this afternoon will lift north across the area tonight. Already seeing moderate instability over the CSRA into the Central Midlands. Mid-level short wave energy combined with moderate instability and Precipitable water values between 2.0 and 2.3 inches allowing convection to develop this afternoon. Scattered to numerous showers and thunderstorms are expected into the evening. Could see a few severe storms...especially across the southern Midlands and CSRA where instability and shear is greatest. Damaging winds appear to be the main threat. An isolated tornado threat cannot be ruled out. Afternoon temperatures will peak in the lower 80s north to near 90 south. Scattered showers and thunderstorms are expected to continue through the early portions of tonight, before becoming more isolated late tonight. With the energy associated with the remnants of Harvey rotating around the eastern side of the low, and with a weak warm front lingering across the Midlands overnight...can not rule out a few strong storms tonight, especially over the western portions of the forecast area. Overnight lows will be in the lower 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... On Friday, the remnants of Harvey will push mainly over the TN Valley, while a cold front begins pushing southward towards the forecast area through the day. With the increased shear along the front as it moves into the area, expect another round of stronger storms to develop during the afternoon hours. There is a risk of severe storms during the afternoon and evening hours. The latest Day 2 severe weather outlook from SPC has much of the northern half of the state in Slight Risk with the rest of the state in Marginal Risk for Friday. The cold front should move through the area late Friday night, with storms still possible along the front. Some drier air may begin filtering into the area from the west late Friday night. Temperatures Friday will range from the lower to middle 80s north to near 90 across the southern Midlands and CSRA. most of the area in warm sector. Readings on Friday night slightly cooler with temperatures in the upper 60s to lower 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Drier airmass moving into the area behind the cold front on Saturday will allow for diminished rain chances as the day goes on. Dry weather expected to continue into Tuesday as high pressure settles into the region. Latest GFS indicating moisture return on Wednesday into Thursday ahead of the next upper system. Temperatures generally close to normal Saturday through Wednesday, and a little below normal Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered convection expected to increase in coverage into the evening as the area of storms over GA moves east into the CSRA and Midlands. Have indicated tempo at all TAF sites through 01/00Z. Should see convection decreasing after sunset as instability weakens...though at least isolated convection is possible overnight. Models indicate potential for stratus with MVFR/IFR conditions to develop overnight...then improving to VFR by late morning. Scattered to numerous showers and thunderstorms should once again develop Friday afternoon. EXTENDED AVIATION OUTLOOK...Showers and thunderstorms expected across the area Friday afternoon into Saturday as the remnants of Harvey lifts north from the TN Valley into the Ohio River Valley. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 350 AM EDT Thu Aug 31 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 350 AM EDT Thu Aug 31 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms this afternoon and tonight may bring strong winds and brief heavy rainfall to the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms remain possible on Friday as the remnants of Harvey move north of the area, and a cold front moves southward. Isolated severe storms with strong winds and heavy rainfall will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 2:42 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 PM EDT THU AUG 31 2017
GAZ063>065-311930-
Richmond-McDuffie-Columbia-
242 PM EDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...MCDUFFIE AND CENTRAL
RICHMOND COUNTIES...
At 241 PM EDT, a strong thunderstorm was located near Camak, or near
Warrenton, moving east at 25 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Grovetown, Evans, Thomson, Fort Gordon, Martinez, Hephzibah, Harlem,
Blythe and Dearing.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3366 8244 3365 8243 3368 8236 3369 8235
3369 8222 3363 8220 3359 8214 3332 8199
3328 8216 3330 8218 3327 8228 3331 8234
3331 8239 3334 8244 3335 8255 3341 8255
3346 8259 3357 8263
TIME...MOT...LOC 1841Z 251DEG 22KT 3344 8259
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 37 min |
| Aug 31, 4:02 PM EDT | Special Weather Statement | CAE | Kershaw | 58 min |
| Aug 31, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 34 min |
| Aug 31, 4:29 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Aug 31, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 64 min |
| Aug 31, 4:53 PM EDT | Special Weather Statement | CAE | Lexington | 37 min |
| Aug 31, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 54 min |
| Aug 31, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 48 min |
| Aug 31, 5:14 PM EDT | Special Weather Statement | CAE | Bamberg | 46 min |
| Aug 31, 5:33 PM EDT | Special Weather Statement | CAE | Clarendon | 57 min |
| Aug 31, 6:17 PM EDT | Special Weather Statement | CAE | Clarendon | 28 min |
| Aug 31, 2:42 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie, Richmond | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.